Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 6, 2016, 2:57 AM CDT for Lake County, Miner County, Sanborn County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2016, 2:57 AM CDT (07:57 UTC)
- Expired
- Sep 6, 2016, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lake County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
334
WGUS53 KFSD 060757
FFWFSD
SDC079-097-111-061100-
/O.NEW.KFSD.FF.W.0026.160906T0757Z-160906T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 AM CDT TUE SEP 6 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...
MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 600 AM CDT
* AT 255 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOWARD...LETCHER...WINFRED...ARTESIAN...FORESTBURG...FEDORA...
VILAS AND ROSWELL. CREEKS THAT COULD BE IMPACTED INCLUDE DRY RUN
AND JIM CREEK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 4395 9736 4385 9802 4385 9833 4402 9833
4414 9790 4420 9736
$$
SCHUMACHER2 follow-up statements
197
WGUS73 KFSD 060829
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 AM CDT TUE SEP 6 2016
SDC079-060837-
/O.CAN.KFSD.FF.W.0026.000000T0000Z-160906T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE SD-
329 AM CDT TUE SEP 6 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LAKE COUNTY IS
CANCELLED...
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.
LAT...LON 4404 9737 4385 9802 4385 9833 4402 9833
4414 9790 4419 9737
$$
SDC097-111-061100-
/O.CON.KFSD.FF.W.0026.000000T0000Z-160906T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANBORN SD-MINER SD-
329 AM CDT TUE SEP 6 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SANBORN AND CENTRAL MINER COUNTIES...
AT 327 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOWARD...LETCHER...ARTESIAN...FORESTBURG...FEDORA...VILAS AND
ROSWELL. CREEKS IMPACTED INCLUDE JIM CREEK...DRY RUN...AND ROCK
CREEK.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 4404 9737 4385 9802 4385 9833 4402 9833
4414 9790 4419 9737
$$
SCHUMACHER373
WGUS73 KFSD 061058
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 AM CDT TUE SEP 6 2016
SDC097-111-061107-
/O.EXP.KFSD.FF.W.0026.000000T0000Z-160906T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANBORN SD-MINER SD-
558 AM CDT TUE SEP 6 2016
...THE FLASH FLOOD WARNING FOR SANBORN AND CENTRAL MINER COUNTIES
WILL EXPIRE AT 600 AM CDT...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 4404 9737 4385 9802 4385 9833 4402 9833
4414 9790 4419 9737
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:43 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 5, 10:43 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1043 PM CDT MON SEP 5 2016
.UPDATE...
Issued at 822 PM CDT Mon Sep 5 2016
After evening convection failed to materialize due to weak forcing
and a minimal lingering capping inversion, all eyes turn to an
increased risk for convection during the overnight hours.
SFC based convection over central Nebraska will continue to drift
northward late this evening, but as 500 mb speed max enters the
plains and LLJ begins to increase toward 04z, should begin to see
convection blossom on the 850 mb axis stretching from the Nebraska
Panhandle through southeastern SD and into central Minnesota.
Already starting to see some potential of this warm advection
lift, evident in weak showers forming just north of Sioux Falls at
02Z.
Convection should have a fairly rich elevated layer of
instability to deal with. Short term models suggest upwards of
1500-2000 J/KG MUCAPE. Enhanced shear due to the increasing UPR
flow should leave effective shear upwards of 40-50 knots. With the
low level jet veering rather quickly by midnight, potential for
enhanced winds continues.
My other concern is the downstream trajectory of these storms
into a more unstable boundary layer environment along and east of
the sfc boundary which will remain settled across the CWA, and
likely along a Yankton to Sioux Falls and Marshall line by 3am. If
SFC winds can remain backed along and ahead of the front,
localized helicity values could be increased. Additionally, 0-2KM
shear vectors approaching 35 knots may end up aligning
perpendicular to any bowing segments, which brings the concern for
at least a low end mesovortices risk late tonight.
Very high PWAT values as indicated on the 00z ABR/LBF/OAX
soundings continue to support a heavy rain risk. Forward
propagation of this system may limit the training potential to a
degree, but ambient rainfall rates should be elevated either way.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 356 PM CDT Mon Sep 5 2016
Very active period of weather expected as slow moving boundary
remain across the forecast area through the period. As of 20z,
surface boundary was located from near Yankton to Brookings. Hi-res
CAMs have been very consistent throughout the day developing storms
along the boundary. With widespread cloud cover across the area,
forecast may be slightly aggressive but general trend seems
reasonable. Expect storms to develop around 22Z along the boundary
and lift northeast. With strongly sheared environment, expect
supercells to develop with all severe weather types possible through
8-9pm. In the vicinity of the boundary, have the potential for a
tornado or two, especially across southwest Minnesota where the flow
is slightly more backed. 0-1 km bulk shear is around 20 knots in
this area, where it is closer to 15 knots down in northwest Iowa.
Thereafter, should have a break in convection for a few hours.
However, models suggest that a few weak shortwaves will approach
central Nebraska late this evening. Appears as though another MCS
will develop with these disturbances and lift northeast across the
forecast area. Potential for severe winds is quite high with this
complex as atmosphere is quite dry above the level of free
convection. As storms shift east, they will also be approaching the
lingering boundary. South and east of the boundary, there will be a
30-40 knot low level jet feeding into the region. With storms moving
into an increasingly sheared environment, potential for severe winds
to continue is there. Have outlined winds up to 80 mph in the HWO,
but could be stronger in localized areas given set up.
With storms continuing to train and develop along similar area that
received 2-4 inches of rain last night, went ahead and issued a
flash flood watch. May have to extend this watch in time with
boundary lingering around the region through late in the week;
however, with boundary expected to slowly sag south throughout the
week may need to focus watch further to the south Tuesday afternoon
and beyond.
On Tuesday, expect complex to shift to the east through the morning
hours. Appears as though there would be another break in the
convection during the day with large scale subsidence on the backside
of the complex. With that said, expect atmosphere to destabilize
once again throughout the day. Additional potential for
thunderstorms as the afternoon wears on. Greatest severe weather
threat will be south of the boundary, mainly across far southeastern
South Dakota into northwest Iowa. With 0-1 bulk shear around 20
knots and 0-6 km bulk shear of 40-50 knots, appears as though
supercells will once again be possible keeping hail, winds and
tornadoes within the realm of possibility.
.LONG TERM...(Tuesday night through Monday)
Issued at 356 PM CDT Mon Sep 5 2016
Active weather pattern continues into mid week as a series of
shortwaves track northeast through the Plains with copious moisture
advection streaming across the region. The question will be how far
southeast the boundary sets up Tuesday night into Wednesday. Think
that several rounds of showers and thunderstorms will lift across
the forecast area, without much of a break between activity. It
still looks like the highest chances will be across far southeast
SD, northwest Iowa, and southwest MN. Precipitable water values
remain quite high into Tuesday, especially across northwest IA, and
with several rounds of precipitation training over the same general
area, think that heavy rainfall will be a concern. Will need to
watch for the possible need for a flash flood watch in this area.
Severe weather concerns will be very marginal, and largely dependent
on how much destabilization can occur with convection ongoing
through the day on Wednesday. The best chance will be largely
focused in northwest Iowa, if any strong to severe storms do manage
to develop.
On Wednesday, the main northern stream trough shifts into the
northern Plains and finally pushes the boundary to the east later in
the day. Shower and thunderstorm chances will gradually shift
eastward and taper off Wednesday night. Severe chances again remain
quite marginal, dependent upon how much instability develops.
Drier pattern sets up briefly on Thursday, however another digging
trough arrives Friday and Friday night. With decent model agreement
in the timing of this system, high end chance pops seem reasonable
ahead of the boundary on Thursday night and Friday. The weekend will
see a return to dry weather, with mild temperatures in the upper 60s
and 70s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1037 PM CDT Mon Sep 5 2016
Convection and stratus are the two big aviation concerns into
Tuesday. West of a north to south frontal boundary, considerable
MVFR to IFR stratus has filled into the area west of the James
River Valley. This stratus will continue to drop southeast with
the front as it moves through the area overnight.
Convection should gradually begin to develop towards midnight and
continue into the daybreak hours of Tuesday. Considerable
uncertainty as to the potential for severe storms, but risk
remains. Brief reductions in heavy rain are expected for KHON/FSD
into Tuesday morning. Risk at KSUX may be lower than the South
Dakota terminals.
Stratus and occasional showers may continue into the morning of
Tuesday for areas along and north of I-90. KSUX should remain VFR
for the daytime hours. Convection risks Tuesday too uncertain to
include at this time.
&&
.FSD Watches/Warnings/Advisories...
SD...Flash Flood Watch until 10 AM CDT Tuesday for SDZ050-052>065.
MN...Flash Flood Watch until 10 AM CDT Tuesday for MNZ080-081-089-090-
097-098.
IA...None.
NE...None.
&&
UPDATE...Dux
SHORT TERM...BT
LONG TERM...
AVIATION...DuxHazardous weather outlook, Sep 5, 8:21 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 821 PM CDT MON SEP 5 2016 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>071-070130- LYON IA-OSCEOLA-SIOUX-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 821 PM CDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 10PM. WITH ONE OR MORE CLUSTERS OF STORMS MOVING ACROSS THE OUTLOOK AREA THROUGH TUESDAY MORNING. HALF DOLLAR SIZE HAIL AND WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE. WHILE THE RISK REMAINS RATHER LOW...DEPENDING ON THE TRACK OF STORMS...A VERY BRIEF TORNADO COULD BE POSSIBLE ESPECIALLY AS STORMS REACH A MORE FAVORABLE AND UNSTABLE ENVIRONMENT EAST OF THE INTERSTATE 29 CORRIDOR AFTER 3AM. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS AND FLASH FLOODING COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL PERSIST ACROSS THE AREA TUESDAY THROUGH WEDNESDAY. THERE WILL REMAIN A RISK FOR STRONG TO SEVERE STORMS...ESPECIALLY TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE IN ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT AND THROUGH DAYBREAK TUESDAY. SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE TUESDAY. IAZ003-013-014-020>022-031-032-NEZ013-014-070130- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 821 PM CDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT ADDITIONAL THUNDERSTORMS WILL BECOME POSSIBLE LATE TONIGHT AS A COMPLEX LIFTS NORTHEAST THROUGH THE REGION. ISOLATED WIND GUSTS UP TO 70 MPH...HALF DOLLAR SIZE HAIL...AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. WHILE THE RISK REMAINS LOW...DEPENDING ON THE TRACK OF STORMS...A VERY ISOLATED AND BRIEF TORNADO COULD BE POSSIBLE AS STORMS REACH A MORE FAVORABLE ENVIRONMENT AFTER 3AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL PERSIST ACROSS THE AREA TUESDAY THROUGH WEDNESDAY. THERE WILL REMAIN A RISK FOR STRONG TO SEVERE STORMS...ESPECIALLY TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE IN ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER MIDNIGHT AND THROUGH DAYBREAK TUESDAY. SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE TUESDAY AFTERNOON AND EVENING.
In the hours before
Local storm report, Sep 6, 1:30 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 AM CDT TUE SEP 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL RUSSELL 44.32N 95.95W
09/06/2016 E0.88 INCH LYON MN TRAINED SPOTTER
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:20 AM CDT | Flash Flood Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.